Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 12, NWS Blacksburg, VA

April 28, 2002Botetourt County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 28, 2002, 3:53 PM EDT for Botetourt County, Virginia. It was in force for 22 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 3:53 PM EDT (19:53 UTC)
Expired
Apr 28, 2002, 4:15 PM EDT
In force
22 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Botetourt County, VA

The radar

The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 4:03 PM EDTHail 1.5Fincastle, VA
Apr 28, 4:10 PM EDTHail 1Lithia, VA
Apr 28, 4:15 PM EDTHail 1Troutville, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:30 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 370 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-448 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
370 m²/s²
0-3 km storm-relative helicity
435 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

055 
WUUS51 KRNK 281953
SVRRNK
VAC023-282015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 415 PM EDT.

* AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF FINCASTLE...MOVING EAST AT 45
  MPH.

HAIL UP TO QUARTER SIZE IN DIAMETER HAS BEEN REPORTED WITH THIS 
STORM.

HAIL UP TO GOLF BALL SIZE ALONG WITH WINDS TO 70 MPH CAN BE EXPECTED 
WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 415 PM EDT INCLUDE
  FINCASTLE...

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER THAT
TORNADOES CAN OCCUR WITH LITTLE OR NO ADVANCED WARNING.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

10

LAT...LON 3765 7996 3740 8000 3743 7979 3760 7964

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:45 PM EDT, 8 minutes earlier.

Area forecast discussion, Apr 28, 3:45 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
345 PM EDT SUN APR 28 2002

A TROUBLESOME COLD FRONT SPAWNING SEVERE WEATHER WILL PASS THRU THE
EAST COAST STARTING THIS AFTN/EVENING.  GOING TO KEEP SHOWER AND
THUNDERSTORMS IN FOR THIS EVENING THRU 900 PM.  COLD FRONT WILL PASS
THRU CWA AROUND MIDNIGHT WITH CAA TO FOLLOW.  WINDS WILL PICK UP TO
15-25 MPH ACROSS MOST OF RNK CWA WITH 20-30 MPH IN HIGHER
ELEVATIONS.  PRESSURE RISES DECREASE TOWARD THE EARLY MORNING
HOURS...SO NOT EXPECTING TO ISSUE WIND ADV.  850 JET WILL MIX DOWN
CREATING A FEW GUSTS BUT AGAIN NOT ADV CRITERIA.  GOING TO CONTINUE
WITH A MILD NIGHT...ESPECIALLY IN THE PIEDMONT WITH COLDER AIR SLOW
TO ARRIVE.

MONDAY...COOLER...DRIER AIR FILTERS IN WITH NW FLOW AND NORMAL TEMPS.
WINDS WILL ALSO REMAIN BREEZY AND BEGIN TO SUBSIDE AFTER SUNSET.
MONDAY NIGHT...HIGH PRESSURE OVER THE REGION SHOULD AID IN
DECOUPLING WINDS AND PROVIDE A COOL COMFORTABLE NIGHT.

TUE...COOL AIR LINGERS AS AN INCOMING WARM FRONT MOVES UP FROM THE
SW.  RNK IN STABLE AIR...SHOWERS TO START TUE NIGHT.

EXTENDED...TUE NIGHT-FRI MORNING...QUASI-STATIONARY FRONT SAG ACROSS
MID ATLANTIC.  DEPENDING ON ITS POSITION WILL DETERMINE PCPN
INTENSITY.  FOR NOW...EXPECTING SHOWERS TUE NIGHT-WED NIGHT...THEN
SHOWERS AND THUNDERSTORMS FOR THU/THU NIGHT...AND SHOWERS FRI
MORNING.

ROA   51  69  45  74 /  60   0   0   0
LYH   49  71  40  75 /  60   0   0   0
DAN   57  75  43  78 /  60   0   0   0
BLF   42  59  44  69 /  30   0   0   0
LWB   39  57  37  66 /  30   0   0   0
BCB   42  65  40  70 /  50   0   0   0
TNB   41  63  39  70 /  30   0   0   0

.RNK...
NC...NONE.

VA...TORNADO WATCH UNTIL 500 PM EDT SUNDAY FOR ZONES VAZ007...
VAZ009>012...VAZ015.

VA...TORNADO WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES
VAZ013>14...VAZ016>020...VAZ022>024...VAZ032>035...VAZ043>047...
VAZ058>059.

WV...TORNADO WATCH UNTIL 500 PM EDT SUNDAY FOR ZONES WVZ042>045.

STONEFIELD

In the hours before

Special weather statement, Apr 28, 11:20 AM EDT, 4 hours 33 minutes before
VAZ011>014-016>020-022>024-033>035-045>047-281715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 AM EDT SUN APR 28 2002

...SCATTERED THUNDERSTORMS AND HEAVY RAIN CONTINUES ACROSS WESTERN
   AND SOUTHWEST VIRGINIA...

THE LEADING EDGE OF A BAND OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS
EXTENDED FROM AMHERST SOUTHWEST ACROSS ROCKY MOUNT TO NEAR GALAX.
THE BAND EXTENDED WESTWARD TO NEAR WARM SPRINGS...IN BATH COUNTY
SOUTHWESTWARD TO NEAR PEARISBURG. THE STORMS AND RAIN ARE MOVING
EASTWARD AROUND 40 MPH.

THE MAJOR PROBLEM SO FAR THIS MORNING HAS BEEN THE PONDING OF WATER
ON THE HIGHWAYS AND IN LOW LYING AREAS. RAINFALL AMOUNTS OF 1 TO 2
INCHES HAVE BEEN REPORTED FROM BATH COUNTY IN VIRGINIA...WEST ACROSS
GREENBRIER COUNTY WEST VIRGINIA. ADDITIONAL RAINFALL IS LIKELY
BY THIS AFTERNOON.

MOTORISTS NEED TO BE ALERT FOR POSSIBLE PONDING OF WATER.

DOC
Special weather statement, Apr 28, 12:41 PM EDT, 3 hours 12 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
WVZ042>045-282200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 PM EDT SUN APR 28 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING...

THUNDERSTORMS DEVELOPING ALONG A COLD FRONT OVER OHIO AND KENTUCKY
ARE EXPECTED TO MOVE EAST INTO THE APPALACHIANS THIS AFTERNOON.
SOME OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS.

THE STORM SPOTTER NETWORK MAY BE ACTIVATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Apr 28, 3:10 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0303 PM    5NE HINTON                WV   1.00 INCH HAIL
04/28/02   SUMMERS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:43 PM EDTSevere Thunderstorm WarningRNKCraig, Giles47 min
Apr 28, 4:05 PM EDTSevere Thunderstorm WarningRNKBedford40 min
Apr 28, 4:11 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem49 min
Apr 28, 4:41 PM EDTSevere Thunderstorm WarningRNKWythe49 min
Apr 28, 4:47 PM EDTTornado WarningRNKBedford, Campbell, City of Lynchburg28 min
Apr 28, 5:13 PM EDTSevere Thunderstorm WarningRNKAppomattox47 min
Apr 28, 5:20 PM EDTSevere Thunderstorm WarningRNKFranklin25 min
Apr 28, 5:27 PM EDTSevere Thunderstorm WarningRNKCampbell48 min
Apr 28, 5:30 PM EDTSevere Thunderstorm WarningRNKCharlotte30 min
Apr 28, 5:34 PM EDTSevere Thunderstorm WarningRNKBedford26 min
Apr 28, 5:44 PM EDTSevere Thunderstorm WarningRNKPittsylvania46 min
Apr 28, 5:50 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville25 min
Apr 28, 5:57 PM EDTSevere Thunderstorm WarningRNKCharlotte33 min
Apr 28, 6:04 PM EDTTornado WarningRNKHalifax, Pittsylvania26 min
Apr 28, 6:13 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville47 min
Apr 28, 6:27 PM EDTTornado WarningRNKCharlotte, Halifax33 min
Apr 28, 7:26 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell34 min
Apr 28, 7:51 PM EDTSevere Thunderstorm WarningRNKPulaski39 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.